Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Quad Cities, IA

May 17, 2000Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2000, 8:46 AM CDT for Delaware County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2000, 8:46 AM CDT (13:46 UTC)
Expired
May 17, 2000, 9:15 AM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:55 AM CDTHail 1.25Greeley, IA
May 17, 9:00 AM CDTHail 1.75Petersburg, IA
May 17, 9:02 AM CDTHail 1.25Colesburg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS53 KDVN 171347
SVRMLI
IAC055-171415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 915 AM CDT

* AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF
  EARLVILLE...OR 8 MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 30
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE TURTLE CREEK PARK...
  PETERSBURG...ONEIDA...GREELEY...FOUNTAIN SPRINGS PARK...DELHI...
  DELAWARE...COLESBURG AND BAILEYS FORD PARK

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4255 9150 4239 9141 4250 9113 4265 9119

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:36 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 17, 2:36 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 AM CDT WED MAY 17 2000

SYNOPTIC PICTURE THIS MORNING SHOWS 554 LOW AT 500H OVER CENTRAL UTAH...
WITH A WEAK RIDGE OVER THE MIDWEST.  THE RIGHT REAR QUAD OF THE JET IS
OVER NORTHEAST MISSOURI.  AT THE SURFACE...991 LOW IN NORTHEAST
COLORADO WITH WARM FRONT EXTENDING INTO CENTRAL KANSAS AND CENTRAL
MISSOURI...AND A SECONDARY WARM FRONT ALONG THE IOWA-MISSOURI LINE.

ETA/NGM/AVN MODELS INITIALIZED WELL ON 500H LOW.  AT SURFACE ETA
CAPTURED 991 LOW THE BEST.  WITH DEW POINTS...NO MODEL DID ALL THAT
WELL...ALTHOUGH IN THE BALL PARK.  AT 850H ETA AND NGM DID QUITE WELL
ON DEW POINTS...WITH AVN NOT SO GOOD.

PRIMARY FORECAST THIS GO-ROUND IS WARM FRONT LIFTING INTO OR THROUGH THE
FORECAST AREA TODAY AND TONIGHT...AND THEN SINKING BACK THROUGH THE AREA
AGAIN THURSDAY...AND THEN SOUTH OF THE CWA THURSDAY NIGHT.  THE
COLORADO LOW WILL MAKE ITS WAY OVER IOWA IN THE THURSDAY EVENING/NIGHT
TIME FRAME...PROVIDING ADDED ENERGY FOR PRECIPITATION.

MODELS NOT IN TOTAL AGREEMENT ON WARM FRONT.  NGM IS THE QUICKEST...
LIFTING THE FRONT INTO THE DVN FORECAST AREA THIS MORNING AND INTO THE
NORTH THIS AFTERNOON...HANGING IT JUST NORTH OF THE CWA TONIGHT...AND
MOVING IT SOUTH TO SOUTHERN SECTIONS THURSDAY.  THE ETA IS THE
SLOWEST...HANGING THE FRONT JUST SOUTH OF THE CWA ALL DAY...LIFTING IT
INTO THE CWA TONIGHT WHERE IT STALLS INTO THURSDAY...AND THEN
SHIFTING IT SOUTH LATE IN THE DAY.  THE AVN IS IN BETWEEN...AS USUAL...
LIFTING THE FRONT INTO THE AREA THIS AFTERNOON...WHERE IT STALLS INTO
TONIGHT...AND THEN BEGINS TO HEAD SOUTH THURSDAY.  ALL MODELS BRING THE
500H LOW INTO WESTERN OR SOUTHWEST IOWA BY 00Z FRI...WITH SURFACE LOW
JUST SOUTH OF THE MIDPOINT OF THE IOWA-MISSOURI LINE. THE AVN PUSHES THE
FRONT SOUTH OF THE AREA THURSDAY NIGHT.

THE AVN HAS BEST HANDLE ON PRECIP THATS FALLEN SO FAR TONIGHT...AND
DOES OFFER A BELIEVABLE COMPROMISE BETWEEN THE NGM AND ETA.  PRECIP IS
ALREADY BEGINNING TO FORM NEAR SECONDARY WARM FRONT THIS MORNING IN
SOUTHWEST IOWA.  PRIMARY WARM FRONT...BEST DEFINED BY 850H TEMPS/DEW
POINTS IS FURTHER SOUTH. MOISTURE IS NOT TERRIBLY PLENTIFUL WITH THIS
SYSTEM...ALTHOUGH SURFACE DEW POINTS IN THE MID 60S LURKING JUST SOUTH
OF THE FRONT. SPC HAS CWA IN SLIGHT RISK SEVERE FOR NEXT 24 HOURS.
PRIMARY THREAT SHOULD BE TONIGHT NEAR WARM FRONT. ISOLATED TORNADOES
POSSIBLE JUST NORTH OF FRONT.  THURSDAY COULD ALSO SEE SEVERE WEATHER AS
LOW APPROACHES.  THREAT OF FLASH FLOODING ALSO EXISTS IN THE NEXT 36
HOURS.

CURRENT ZONE PACKAGE ON TARGET.  WILL TWEAK POPS TO REFLECT TIMING OF
FRONT BASED ON AVN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Special weather statement, May 17, 4:40 AM CDT, 4 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-180439-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT WED MAY 17 2000

...INCLEMENT WEATHER...

A WARM FRONT ACROSS NORTHERN MISSOURI WILL LIFT NORTH TO BETWEEN
INTERSTATE 80 AND DUBUQUE BY LATE THIS AFTERNOON...AND BECOME STATIONARY
ACROSS THE AREA INTO THURSDAY.  HIGH PRESSURE BUILDING INTO THE AREA
FROM CANADA WILL PUSH THE FRONT SOUTH AGAIN THURSDAY EVENING AS A COLD
FRONT. MODEL GUIDANCE IS NOT IN COMPLETE AGREEMENT AS TO HOW FAR THE
FRONT WILL LIFT THIS AFTERNOON AND EVENING.  THE FRONT COULD MOVE AS FAR
NORTH AS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT BEFORE RETURNING
SOUTH THURSDAY...BUT THIS IS THE LESS LIKELY SCENARIO.

OVERRUNNING RAIN WILL BEGIN TODAY NORTH OF THE FRONT...WITH EMBEDDED
SHOWERS AND THUNDERSTORMS ACCOMPANYING THE FRONT.  LOCALLY HEAVY
RAIN IS POSSIBLE TODAY FROM INTERSTATE 80 SOUTH TOWARDS BURLINGTON...AND
TONIGHT FROM INTERSTATE 80 NORTH TOWARDS DUBUQUE.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE FORECAST AREA...WITH THE PRIMARY FOCUS BEING FROM
INTERSTATE 80 NORTH. THE MAIN THREAT IS HAIL...ALTHOUGH ISOLATED
TORNADOES WILL BE POSSIBLE JUST NORTH OF THE WARM FRONT.

THE POSSIBILITY OF SEVERE WEATHER WILL EXTEND THROUGH THURSDAY. THE
THREAT WILL BE MAINLY IN THE AFTERNOON AND EVENING...AND MAINLY
FROM INTERSTATE 80 SOUTH...AS THE FRONT BEGINS TO SHIFT SOUTH AS A COLD
FRONT...AND AS THE UPPER LOW APPROACHES EASTERN IOWA.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR TONIGHT.

REA
Local storm report, May 17, 7:44 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    DAVENPORT                 IA   .50 INCH HAIL
05/17/00   SCOTT

0710 AM    DAVENPORT ARPT            IA   .50 INCH HAIL
05/17/00   SCOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:58 AM CDTSevere Thunderstorm WarningDVNScott47 min
May 17, 9:06 AM CDTSevere Thunderstorm WarningDVNDubuque24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.